Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 228, NWS Sioux Falls, SD

July 28, 2008Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2008, 7:26 PM CDT for Gregory County, South Dakota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 7:26 PM CDT (00:26 UTC)
Expired
Jul 28, 2008, 8:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Gregory County, SD

The radar

The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:35 PM CDTHAIL 15 S Herrick, SD
Jul 28, 7:45 PM CDTTSTM WND GST 65Burke, SDMEASURED WITH AN ANEMOMETER
Jul 28, 8:05 PM CDTTSTM WND GST 602 Sw Bonesteel, SDUP TO 60 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 290026
SVRFSD
SDC053-290115-
/O.NEW.KFSD.SV.W.0228.080729T0026Z-080729T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF HERRICK...OR 27 MILES WEST OF SPENCER...MOVING
  NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRICK...BURKE AROUND 750 PM CDT...
  BONESTEEL AROUND 800 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4335 9917 4308 9872 4298 9891 4298 9943
      4300 9947
TIME...MOT...LOC 0026Z 211DEG 20KT 4298 9920

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 290044
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT MON JUL 28 2008

SDC053-290115-
/O.CON.KFSD.SV.W.0228.000000T0000Z-080729T0115Z/
GREGORY SD-
743 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GREGORY COUNTY...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF HERRICK...OR 25 MILES NORTHWEST OF
SPENCER...MOVING NORTHEAST AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   HERRICK...BURKE AROUND 750 PM CDT...
   FAIRFAX AROUND 755 PM CDT...
   BONESTEEL AROUND 800 PM CDT...

AT 735 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC 5 MILES 
SOUTH OF HERRICK.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4335 9917 4308 9872 4298 9891 4298 9943
      4300 9947
TIME...MOT...LOC 0043Z 211DEG 20KT 4306 9913

$$

CHAPMAN
000 
WWUS53 KFSD 290100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT MON JUL 28 2008

SDC053-290115-
/O.CON.KFSD.SV.W.0228.000000T0000Z-080729T0115Z/
GREGORY SD-
759 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GREGORY COUNTY...

AT 759 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF HERRICK...OR 29
MILES NORTHWEST OF SPENCER...MOVING NORTHEAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GREGORY COUNTY THROUGH 810 PM CDT

THE STORM IS SHOWING SIGNS OF INCREASING DAMAGING WIND POTENTIAL 
SOUTH AND WEST OF BONESTEEL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4335 9917 4308 9872 4298 9891 4298 9943
      4300 9947
TIME...MOT...LOC 0059Z 209DEG 25KT 4318 9911

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON JUL 28 2008

.DISCUSSION...
CHANCES FOR THE DEVELOPMENT OF SFC BASED CONVECTION ON THE LOW SIDE
THIS AFTERNOON/EVENING. ABR 18Z SOUNDING...AND ACARS SOUNDINGS
INDICATING SFC TEMPS AT LEAST INTO THE MID 90S AND DEW POINTS IN THE
LOWER 70S TO BREAK CAP. STRATUS HAS REALLY HELD SFC TEMPS DOWN
THROUGH EARLY AFTERNOON AND NOT LIKELY THERE WILL BE ENOUGH
ADDITIONAL DAYTIME HEATING TO BREAK THE CAP. STILL...THERE IS SOME
ELEVATED INSTABILITY...SO CAN NOT RULE OUT ELEVATED CONVECTION WHICH
IS OVER CNTRL SD EVENTUALLY ROOTING INTO THE BNDRY LAYER.
ALSO...COULD SEE STORMS POP IN SW SD NEAR A DRYLINE. OTHERWISE WILL
HAVE TO WATCH THE POSSIBILITY OF STORMS DROPPING SE OUT OF NE ND
LATE TONIGHT.

SHOULD STORMS DEVELOP...THERE IT IS LIKELY SOME WILL BE SEVERE. CAPE
VALUES VERY HIGH IN THE 4000-5000 J/KG...SUPPORTIVE OF VIGOROUS
UPDRAFTS...ALTHOUGH SHEAR IS LESS THAN IMPRESSIVE. BEST CUMULATIVE
SHEAR WILL BE ALONG THE NRN PERIPHERY OF THE CWA...WHICH IS WHERE
THE HIGHEST POTENTIAL FOR STRONG STRAIGHT LINE WINDS WILL
EXIST...ALTHOUGH 0-6 KM THETAE DIFFERENCE OF 40 INDICATES SEVERE
DOWNBURST WINDS ARE POSSIBLE WITH ANY STORMS THIS EVENING. LARGE
HAIL WILL ALSO BE POSSIBLE WITH STRONGER STORMS. NOT A CLASSIC SETUP
FOR FLOODING WITH TONIGHTS STORMS...BUT VERY JUICY BNDRY LAYER
PRODUCING PWS AROUND 2 INCHES...SO SOME FLASH FLOODING IS A
POSSIBILITY.

TUESDAY SHOULD SEE ANY OVERNIGHT ACTIVITY EXIT PRETTY QUICKLY IN THE
MORNING. AS STATED BEFORE...STRONG MID LEVEL CAP FROM ABOUT
750-800MB MAY KEEPING ACTIVITY TO THE NORTH AND EAST OF THE CWA
ANYWAY...SO WILL JUST HAVE SOME 20 POPS IN. AS UPPER LEVEL SUPPORT
EXITS WEAK RIDGING WILL MOVE IN AND SHOULD SUPPRESS ANY ACTIVITY
DURING THE DAY. THE ONLY EXCEPTION WILL BE THE FAR SOUTHERN CWA
WHERE A WEAK BOUNDARY AND VERY WEAK UPPER LEVEL SUPPORT COULD SPAWN
A FEW THUNDERSTORMS. HIGHS ON TUESDAY GENERALLY FROM THE MID 80S TO
LOWER 90S.

TUESDAY NIGHT INTO WEDNESDAY SHOULD PROVE TO BE GENERALLY QUIET WITH
A LITTLE INSTABILITY INTO CENTRAL SD. WILL MAINTAIN A LOW POP WEST
OF THE JAMES VALLEY FR THIS...OTHERWISE DRY. AS
EXPECTED...FORECASTING LOWS IN THE 60S AND HIGHS FROM THE MID 80S TO
LOWER 90S. WE COULD SNEAK IN SOME WARMER READINGS IN CENTRAL SD IF
WE REMAIN MOSTLY SUNNY ALL DAY.

MORE UPPER LEVEL SUPPORT MOVES ONTO THE PLAINS WEDNESDAY NIGHT AND
HIS SHOULD BE OUR NEXT BEST CHANCE FOR THUNDERSTORMS. PLENTY OF
INSTABILITY WITH MARGINAL SHEAR.

THURSDAY INTO THURSDAY NIGHT A TOUGH CALL AS LOCATION OF ANY
BOUNDARIES DIFFICULT TO FORECAST. SHOULD BE SOME UPPER LEVEL SUPPORT
SO WILL KEEP A CHANCE IN FOR MAINLY AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MAYBE A LITTLE WARMER ON THURSDAY WITH HIGHS MAINLY
IN THE 90S.

IN THE LATTER PERIODS(FRI-MON)...LOOKS LIKE THE AREA WILL BE ON THE
NORTHERN FRINGES OF AN UPPER LEVEL RIDGE...SO MAINLY DRY BUT CANNOT
RULE OUT SOME OVERNIGHT CONVECTION OVER MAINLY NORTHERN PARTS OF THE
CWA. MODELS HAVE BEEN FLOPPING AROUND ON THIS PATTERN AND THE
STRENGTH OF THE UPPER LEVEL RIDGE...SO FOR NOW WILL ONLY INCLUDE
POPS IN THE NORTH SATURDAY NIGHT INTO SUNDAY WHERE THE BEST
POTENTIAL APPEARS TO BE. AND AGAIN...WITH NO DEFINITIVE SOLUTIONS
WILL STICK SOMEWHAT CLOSE TO GUIDANCE BUT GO JUST A LITTLE ABOVE
WITH POTENTIAL FOR RELATIVELY STRONG UPPER LEVEL RIDGING.

&&

.AVIATION...
MVFR CEILING WILL PERSIST INTO THE EVENING OVER SW MN AND SE
SD...WHILE STRATUS WILL BREAK UP INTO THE JAMES VALLEY AND POINTS
WWRD. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND THROUGH
THE OVERNIGHT HOURS...AS A COLD FRONT PUSHES INTO THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBEL/08
Hazardous weather outlook, Jul 28, 10:40 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT MON JUL 28 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1040 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING IN SOUTH CENTRAL
SOUTH DAKOTA. SHOULD STORMS DEVELOP...THEY WILL EXPAND IN
COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. THIS EVENING...THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND
WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND
GUSTS TO 60 MPH AFTER MIDNIGHT.

FLOODING...
LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME THUNDERSTORMS TONIGHT.
THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR.
THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS
WITH POOR DRAINAGE AND IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY
AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH
HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:55 PM CDTTornado WarningFSDGregory50 min
Jul 28, 8:09 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory66 min
Jul 28, 8:24 PM CDTTornado WarningFSDBrule, Charles Mix34 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas45 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningFSDBrule33 min
Jul 28, 9:22 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn38 min
Jul 28, 9:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld46 min
Jul 28, 9:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.